Alert archive / Oklahoma / Flash Flood Watches in 2017

Flash Flood Watch 9, NWS Tulsa, OK

August 16, 20174 counties in Arkansas; 17 counties in Oklahoma

NWS Tulsa, OK issued this flash flood watch at Aug 16, 2017, 2:18 PM CDT for 4 counties in Arkansas; 17 counties in Oklahoma. It took effect at Aug 16, 2017, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 2:18 PM CDT (19:18 UTC)
In effect from
Aug 16, 2017, 7:00 PM CDT
Expired
Aug 17, 2017, 3:34 AM CDT
In force
9 hr
Issued by
NWS Tulsa, OK
Flood severity
None
All 21 counties

Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Creek County, OK, Delaware County, OK, Mayes County, OK, McIntosh County, OK, Muskogee County, OK, Nowata County, OK, Okfuskee County, OK, Okmulgee County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 28 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

783 
WGUS64 KTSA 161918
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Tulsa OK
218 PM CDT Wed Aug 16 2017

ARZ001-002-010-011-019-020-OKZ054>072-171000-
/O.NEW.KTSA.FF.A.0009.170817T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Osage-
Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-
Delaware-Creek-Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee-
McIntosh-Sequoyah-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Pawhuska, Bartlesville, Nowata, Vinita, Miami,
Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, Okemah, 
Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, Checotah, 
and Sallisaw
218 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

The National Weather Service in Tulsa has issued a

* Flash Flood Watch for portions of Arkansas and Oklahoma... 
  including the following counties...in Arkansas...Benton... 
  Carroll...Crawford...Franklin...Madison and Washington AR. in 
  Oklahoma...Adair...Cherokee...Craig...Creek...Delaware... 
  Mayes...McIntosh...Muskogee...Nowata...Okfuskee...Okmulgee... 
  Osage...Ottawa...Pawnee...Rogers...Sequoyah...Tulsa...Wagoner 
  and Washington OK. 

* From 7 PM CDT this evening through Thursday morning

* Thunderstorms producing locally heavy rainfall are expected to
  develop this evening and into the overnight hours as a cold
  front pushes through eastern Oklahoma and western Arkansas.
  Rainfall amounts of 1 to 2 inches will be common, with local  
  amounts to 4 inches. Flash flooding could develop quickly due to
  the wet antecedent conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
4 follow-up statements
484 
WGUS64 KTSA 170236
FFATSA

Flood Watch
National Weather Service Tulsa OK
936 PM CDT Wed Aug 16 2017

OKZ054>056-059-170345-
/O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-Washington OK-Nowata-Pawnee-
Including the cities of Pawhuska, Bartlesville, Nowata, 
and Pawnee
936 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northeast Oklahoma has
been cancelled. Storms have started to push southeast of the
area this evening. 

$$

ARZ001-002-010-011-019-020-OKZ057-058-060>072-171100-
/O.CON.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Craig-
Ottawa-Tulsa-Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-
Wagoner-Cherokee-Adair-Muskogee-McIntosh-Sequoyah-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Vinita, Miami, Tulsa, Claremore, Pryor, Grove,
Jay, Sapulpa, Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, 
Muskogee, Checotah, and Sallisaw
936 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

The Flash Flood Watch continues for

* Portions of Arkansas and Oklahoma...including the following 
  counties...in Arkansas...Benton...Carroll...Crawford... 
  Franklin...Madison and Washington AR. in Oklahoma...Adair... 
  Cherokee...Craig...Creek...Delaware...Mayes...McIntosh... 
  Muskogee...Okfuskee...Okmulgee...Ottawa...Rogers...Sequoyah... 
  Tulsa and Wagoner. 

* Until 7 AM CDT Thursday

* A line of thunderstorms producing locally heavy rainfall will
  continue moving southeast through northeast Oklahoma into 
  southeast Oklahoma and northwest Arkansas overnight. Rainfall
  amounts of 1 to 2 inches will be possible. Flash flooding could
  develop quickly due to the wet antecedent conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
331 
WGUS64 KTSA 170349
FFATSA

Flood Watch
National Weather Service Tulsa OK
1049 PM CDT Wed Aug 16 2017

OKZ057-058-170500-
/O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craig-Ottawa-
Including the cities of Vinita and Miami
1049 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northeast Oklahoma has
been cancelled. The convective squall line has passed thru far
northeast Oklahoma, ending the flood threat.

$$

ARZ001-002-010-011-019-020-OKZ060>072-171200-
/O.CON.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Tulsa-
Rogers-Mayes-Delaware-Creek-Okfuskee-Okmulgee-Wagoner-Cherokee-
Adair-Muskogee-McIntosh-Sequoyah-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Tulsa, Claremore, Pryor, Grove, Jay, Sapulpa, 
Okemah, Okmulgee, Wagoner, Tahlequah, Stilwell, Muskogee, 
Checotah, and Sallisaw
1049 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

The Flash Flood Watch continues for

* Portions of Arkansas and Oklahoma...including the following 
  counties...in Arkansas...Benton...Carroll...Crawford... 
  Franklin...Madison and Washington AR. in Oklahoma...Adair... 
  Cherokee...Creek...Delaware...Mayes...McIntosh...Muskogee... 
  Okfuskee...Okmulgee...Rogers...Sequoyah...Tulsa and Wagoner. 

* Until 7 AM CDT Thursday

* A line of thunderstorms producing locally heavy rainfall will 
  continue moving southeast through northeast Oklahoma into 
  southeast Oklahoma and northwest Arkansas overnight. Rainfall 
  amounts of 1 to 2 inches will be possible. Flash flooding 
  could develop quickly due to the wet antecedent conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$
100 
WGUS64 KTSA 170458
FFATSA

Flood Watch
National Weather Service Tulsa OK
1158 PM CDT Wed Aug 16 2017


OKZ060-061-064-170600-
/O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tulsa-Rogers-Creek-
Including the cities of Tulsa, Claremore, and Sapulpa
1158 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northeast Oklahoma has
been cancelled. The squall line has moved thru the area, and thus
the flood threat has ended.

$$

ARZ001-002-010-011-019-020-OKZ062-063-065>072-171200-
/O.CON.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Mayes-
Delaware-Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee-
McIntosh-Sequoyah-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Pryor, Grove, Jay, Okemah, Okmulgee, Wagoner, 
Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw
1158 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY...

The Flash Flood Watch continues for

* Portions of Arkansas and Oklahoma...including the following 
  counties...in Arkansas...Benton...Carroll...Crawford... 
  Franklin...Madison and Washington AR. in Oklahoma...Adair... 
  Cherokee...Delaware...Mayes...McIntosh...Muskogee...Okfuskee...
   Okmulgee...Sequoyah and Wagoner. 

* Until 7 AM CDT Thursday

* A line of thunderstorms producing locally heavy rainfall will 
  continue moving southeast through northeast Oklahoma into 
  southeast Oklahoma and northwest Arkansas overnight. Rainfall 
  amounts of 1 to 2 inches will be possible. Flash flooding 
  could develop quickly due to the wet antecedent conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means rapidly rising water or flooding is
possible within the watch area.

&&

$$

Lacy
283 
WGUS64 KTSA 170834
FFATSA

Flood Watch
National Weather Service Tulsa OK
334 AM CDT Thu Aug 17 2017

ARZ001-002-010-011-019-020-OKZ062-063-065>072-170945-
/O.CAN.KTSA.FF.A.0009.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton-Carroll-Washington AR-Madison-Crawford-Franklin-Mayes-
Delaware-Okfuskee-Okmulgee-Wagoner-Cherokee-Adair-Muskogee-
McIntosh-Sequoyah-
Including the cities of Rogers, Bentonville, Berryville, 
Eureka Springs, Fayetteville, Springdale, Huntsville, Van Buren, 
Ozark, Charleston, Pryor, Grove, Jay, Okemah, Okmulgee, Wagoner, 
Tahlequah, Stilwell, Muskogee, Checotah, and Sallisaw
334 AM CDT Thu Aug 17 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of Arkansas and Oklahoma has
been cancelled. The heavy rain threat has ended across the region
as the heavier rains move east. Therefore, the watch will be
cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 12:53 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 16, 12:53 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1253 PM CDT Wed Aug 16 2017

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered convection will remain possible this afternoon across
the CWA ahead of a cold front forecast to move into the CWA this
evening and overnight tonight. Additional thunderstorms are
forecast along/near this front as it moves into the region.
Periods of MVFR conditions will be possible within any
thunderstorm activity this afternoon and again with precip along
the front. Otherwise...through tonight... scattered to broken mid
and high clouds should be common across the region. Behind the
precip...through the morning hours Thursday...lingering MVFR
ceiling may continue into parts of the region with the greater
potential over Southeast OKlahoma and Northwest Arkansas. For now
will carry scattered to broken MVFR for this time period for
these locations.

&&

.PREV DISCUSSION... /Issued 1050 AM CDT Wed Aug 16 2017/

..UPDATE...

DISCUSSION...
At mid morning...a cold front was positioned from the Texas
Panhandle to Central Kansas with an ongoing MCS moving eastward
across Eastern Kansas into Missouri. The southern flank of this
activity had begun to shift more southeast toward Northeast
Oklahoma along an outflow boundary. Also this morning...scattered
rain showers continued to lift northeast across Southeast
Oklahoma and Northwest Arkansas within an axis of deep layer
moisture out ahead of the cold front.

Through this afternoon...scattered showers and thunderstorms will
remain possible across the CWA. The greater potential is expected
to be near the far northeast corner of Oklahoma associated with
the outflow of the MCS and also within the deep layer moisture
axis across Southeast Oklahoma to Northwest Arkansas. Increasing
instability and shear values through the afternoon hours will
allow for a slight risk of severe potentials. Damaging winds and
large hail will be the primary threats for the CWA and with also
an isolated tornado potential mainly along and north of Interstate
44 where 0-1km shear values look to be maximized ahead of the
front. Also...with the precipitable water values around 2
inches...periods of heavy rainfall will again be possible within
any thunderstorm activity.

Additional thunderstorms are expected this evening into tonight as
the cold front moves into Northeast Oklahoma. Latest short term
model solutions continue to push back the timing of the front into
the CWA around 02-04z time frame. Severe potentials will remain
possible with all modes of severe weather again possible through
the evening hours and should decrease overnight.

Clouds...breezy southerly winds and convection coverage across
the CWA this afternoon should keep temps in the mid 80s to low 90s
for most locations. These temps combined with dewpoints in the
mid to upper 70s for much of the region will aid in heat index
values getting close to advisory criteria. A few locations may
briefly reach criteria and will continue to monitor conditions for
any update needing headlines. For the morning update...have made a
few adjustments to pops based on ongoing trends and tweaked
temp/dewpoint/sky/wind grids to account for latest observations.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   91  72  92  70 /  40  70  10  20
FSM   89  76  90  72 /  50  60  40  10
MLC   87  76  91  73 /  60  60  30  20
BVO   91  68  90  65 /  50  80  10  20
FYV   85  72  86  64 /  50  60  30  10
BYV   87  72  87  64 /  50  60  30  10
MKO   88  72  90  70 /  60  60  20  20
MIO   88  69  87  65 /  60  70  10  10
F10   87  72  90  71 /  40  60  10  20
HHW   89  77  91  74 /  30  70  50  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...20
Hazardous weather outlook, Aug 16, 1:38 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
138 PM CDT Wed Aug 16 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
138 PM CDT Wed Aug 16 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
 	ONSET...Late Afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Afternoon.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Parts of Eastern Oklahoma into West Central Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms will continue to lift
northeast across Eastern Oklahoma and Northwest Arkansas this
afternoon. Instability and wind shear values over the region will
allow for limited severe weather potentials with locally damaging
winds and hail being the main threats. Additional thunderstorm
chances become likely late this afternoon...evening and into
overnight hours tonight across Eastern Oklahoma and Northwest
Arkansas as storms are forecast to develop along a cold front
entering the region.

Instability interacting with the front will help to increase
severe potentials during the evening hours with a limited
potential remaining after midnight tonight. Damaging winds...large
hail and also a limited tornado potential will be possible
through the evening hours...with conditions becoming more of a
damaging wind threat after midnight tonight. Also...with
widespread moisture across the region...periods of heavy rainfall
will be possible which could create flash flooding conditions
especially over locations that have already received recent heavy
rains.

Across locations that remain dry through this afternoon...heat
index values in the upper 90s to near 105 degrees will be
possible. These conditions will decrease this evening with the
approaching cold front.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat
						  Potential.
TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will remain in the forecast Thursday across
Southeast Oklahoma and Northwest Arkansas as the cold front makes
its way through the region. A limited severe potential could be
possible over far Southeast Oklahoma ahead of the front.
Additional thunderstorm chances return Friday as an upper level
low pressure system moves across the Plains. Periods of heavy
rainfall will again be possible Friday with this next system.

A more typical August weather pattern looks to set up over the
weekend and into the start of next week. This will allow for warm
and humid conditions along with small daytime thunderstorm
chances to be possible across Eastern Oklahoma and Northwest
Arkansas this weekend into early next week.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:39 PM CDTSpecial Weather StatementTSACrawford, Washington66 min
Aug 15, 9:46 PM CDTSpecial Weather StatementTSACrawford, Franklin, Washington59 min
Aug 15, 10:37 PM CDTAreal Flood AdvisoryTSACrawford3 hr
Aug 15, 11:23 PM CDTFlash Flood WarningTSACrawford3 hr
Aug 16, 8:06 AM CDTRiver Flood AdvisoryTSACrawford25 hr
Aug 15, 7:07 PM CDTSpecial Weather StatementTSACherokee, Mayes38 min
Aug 15, 7:16 PM CDTSpecial Weather StatementTSAMuskogee44 min
Aug 15, 7:52 PM CDTSpecial Weather StatementTSACherokee68 min
Aug 15, 10:28 PM CDTAreal Flood AdvisoryTSAAdair, Sequoyah3 hr
Aug 16, 5:13 PM CDTSpecial Weather StatementTSAOsage47 min

Nearby

Flash Flood Watches in Oklahoma, 2017Flash Flood Watches in Arkansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.